Michigan, 2018

Damaging Winds and Heavy Rain in Michigan, July 4, 2018

July 4, 2018 · NWS MQT · 7 events in 1 county or zone

Severe thunderstorms formed in a moist and unstable air mass over Menominee County on the afternoon of the 4th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

Severe thunderstorms formed in a moist and unstable air mass over Menominee County on the afternoon of the 4th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Jul 4, 2:29 PM CST, 1 minute earlier.

Area forecast discussion, Jul 4, 2:29 PM CST, 1 minute before
Area Forecast Discussion
National Weather Service Marquette MI
429 PM EDT Wed Jul 4 2018

.SHORT TERM...(This evening through Thursday)
Issued at 428 PM EDT WED JUL 4 2018

A scorcher for this 4th of July as heat index values are near 100
early this evening as temps are around 90F and dwpnts have surged
into the lower 70s over much of Upper Michigan. Cluster of long
lived showers and t-storms which have survived since last night
over the Dakotas are now moving across western Upper Michigan.
Turned much cooler there once these showers and t-storms worked
through. These t-storms have been gusty storms so far with peak
winds 30-40 mph. Limited deep layer shear has kept hail to a
minimum thus far. Have seen frequent cloud to ground lightning
strikes along with heavy downpours. These showers and t-storms are
well out ahead of primary cold front which is pushing into
northwest MN. Given the low 90s/low 70s temps/dwpnts there is
certainly ample instabilty to support occasionally strong
updrafts. However, deep layer shear mainly less than 25 kts with
stronger forcing lifting north of Lk Superior has thus far
restricted persistently strong updrafts and t-storms.

High res short range models have struggled with t-storm evolution
throughout the day but are starting to latch onto reality a bit
better now. Btwn that guidance and radar/satellite trends, expect
initial showers and t-storms to slowly move into cntrl Upper
Michigan by 7 pm this evening. Pocket of higher instability may
allow these storms to perk up briefly. Still though the lack of deep
layer shear will probably work against sustained stronger storms.
Also have to watch initial cluster of t-storms that are lifting into
south cntrl Upper Michigan, though shear is even weaker here so
these storms are only slowly drifting north. And later this evening
the showers and t-storms currently over wcntrl WI could lift back
into western Upper Michigan as shortwave carrying these along lifts
toward northern WI. Not clear how strong these storms will be able
to be given the current showers/t-storms ongoing over western U.P.
that are working over the atmosphere. Late tonight, attn will be on
the cold front moving in from the northwest. Expect this front to be
over cntrl Upper Michigan late tonight and sweeping past eastern
U.P. on Thu morning. Northwest winds will get gusty behind the front
which will scour out any lingering fog near Lk Superior. Still could
be a higher swim risk developing later in the day for Alger county
due to the strong/northwest winds. Cooler temps especially north
near Lk Superior. Still could reach mid 80s south central with
downsloping winds. At the least, will see a less humid day across
the board.

.LONG TERM...(Thursday through Tuesday)
Issued at 456 AM EDT WED JUL 4 2018

Models suggest that the broad mid/upper level ridge from the mid
Atlantic to the cntrl Rockies will retrogress and become centered
from WY/CO/UT into the plains from the weekend into next week. With
the mean trough position over ern Canada, mainly nw flow is
expected. Although temperatures will average near or abover seasonal
averages, humidities will be more comfortable with dewpoints mainly
in the 50s to low 60s.

Thursday, the cold front moving from cntrl Upper Michigan eastward
will still support some lingering sct shra/tsra over the east half
of Upper Michigan that should move out of the south and east by
midday. MUCAPE values into the 1000-1500 J/Kg range could still
support some isolated stronger storms. Otherwise, expect clearing
skies along with an influx of drier air on breezy wnw winds that
will drop dewpoints into the lower 50s.

Thursday night into Saturday, high pressure will gradually slide
across the region bringing dry pleasant Summer weather. Highs in the
70s Friday will climb back into the upper 70s and lower 80s Saturday
as srly WAA advection develops.

Sun-Tue, The GFS/GEFS was slightly faster than the ECMWF in bringing
a shortwave across nrn Ontario that will drag a front and
shra/tsra chances through the northern Great Lakes Sunday night.
Dewpoints briefly climbing back into the lower 60s with PWAT
values to 1.5 inches and CAPE values into the 1000-1500 J/Kg range
may support some stronger storms as 0- 6km shear values are
likely to be in the 40-50 knot range with the stronger wnw mid
level flow over the area. Some shra/tsra may linger into Monday
before high pressure and drier air again builds into the area.
&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 224 PM EDT WED JUL 4 2018

Line of showers and t-storms will move through IWD and possibly CMX
by mid aftn. VFR conditions should prevail but could be brief drops
to IFR vsby during heavier rain. Small chance that the showers and t-
storms make it to SAW after 21z. Another chance of showers and t-
storms returns to IWD and CMX around 00z and maybe into SAW by 03z.
Higher uncertainly with that chance so just went VCSH for now. Late
tonight into early Thu morning cold front will sweep through all TAF
sites so expect any clouds to clear out quickly on Thu morning. Will
become breeze at all TAF sites on Thu with strongest winds over 25
kts possible at CMX.
&&

.MARINE...(For the 4 PM Lake Superior forecast issuance)
Issued at 428 PM EDT WED JUL 4 2018

Winds should remain below 20 knots through most of this forecast
period until increasing to 30 knots Sat night into Sun out of the
southwest as a low pressure system approaches. May see winds 25 kts
late tonight into Thu behind a cold front. Redevelopment of fog will
continue as increasingly humid air moves over the colder waters
through Thursday morning over the west half and Thursday afternoon
over the east half. Fog could become locally dense where rainfall
occurs over the Lake.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
None.
Lake Superior...
None.
Lake Michigan...
  Dense Fog Advisory until 8 AM EDT Thursday for LMZ248-250.

&&

SHORT TERM...JLA
LONG TERM...JLB
AVIATION...JLA
MARINE...JLA
Hazardous weather outlook, Jul 4, 8:52 AM CST, 5 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
1052 AM EDT Wed Jul 4 2018

MIZ001>007-009>014-084-085-051200-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
1052 AM EDT Wed Jul 4 2018 /952 AM CDT Wed Jul 4 2018/

This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.

.DAY ONE...Today and Tonight

Scattered thunderstorms are expected this afternoon into tonight.
Isolated thunderstorms over western Upper michigan could be
severe, producing strong winds and large hail.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A few thunderstorms could linger Thursday morning over the east
half of Upper Michigan.

Thunderstorms are possible again late Sunday into Sunday night.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any observed hail or wind
damage from thunderstorms to the National Weather Service in
Marquette. The public may also submit reports to the National
Weather Service via phone, on our website, or through Facebook or
Twitter.

LSZ162-240>251-263>267-051200-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
1052 AM EDT Wed Jul 4 2018 /952 AM CDT Wed Jul 4 2018/

This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.

.DAY ONE...Today and Tonight

Scattered thunderstorms are expected this afternoon into tonight.
Isolated thunderstorms over western Lake Superior could be severe,
producing strong winds and large hail.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A few thunderstorms could linger Thursday morning over the east
half of Lake Superior.

Thunderstorms are possible again late Sunday into Sunday night.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LMZ221-248-250-051200-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
1052 AM EDT Wed Jul 4 2018

This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.

.DAY ONE...Today and Tonight

Thunderstorms are possible tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Thunderstorms are possible Thursday morning.

Thunderstorms are possible again Sunday night.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

JLB/JLA

In the hours before

Special weather statement, Jul 4, 11:13 AM CST, 3 hours 17 minutes before
Special Weather Statement
National Weather Service Marquette MI
113 PM EDT WED JUL 4 2018

MIZ002-009-041815-
Ontonagon MI-Gogebic MI-
113 PM EDT WED JUL 4 2018

...SPECIAL WEATHER STATEMENT...

At 112 PM EDT/1212 PM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 10 miles northeast of
Odanah to 7 miles southwest of Mellen. Movement was east at 25 mph.

Winds in excess of 30 mph will be possible with these storms.

Locations impacted include...
Ironwood, Bessemer, Wakefield, Hurley, Thomaston, Little Girls Point,
Van Buskirk, Ironwood Airport, Copper Peak, Black River Harbor and
Chaney Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

If on or near inland lakes or Lake Superior, get out of the water
and move indoors or inside a vehicle. Remember, lightning can strike
out to 10 miles from the parent thunderstorm. If you can hear
thunder, you are close enough to be struck by lightning. Move to
safe shelter now! Do not be caught on the water in a thunderstorm.

Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.

&&

LAT...LON 4663 9043 4682 8995 4684 8980 4627 8978
      4627 8980 4633 9011 4650 9022 4650 9027
      4652 9028 4651 9032 4656 9034 4654 9035
      4654 9040 4656 9042
TIME...MOT...LOC 1712Z 268DEG 22KT 4669 9051 4624 9075

Ritzman
Special weather statement, Jul 4, 11:53 AM CST, 2 hours 37 minutes before
Special Weather Statement
National Weather Service Marquette MI
153 PM EDT WED JUL 4 2018

MIZ002-009-041845-
Ontonagon MI-Gogebic MI-
153 PM EDT WED JUL 4 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GOGEBIC AND
NORTHWESTERN ONTONAGON COUNTIES UNTIL 245 PM EDT/145 PM CDT/...

At 153 PM EDT/1253 PM CDT/, Doppler radar was tracking a strong
thunderstorm 15 miles north of Bessemer, or 18 miles north of
Ironwood, moving east at 35 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm, especially near the Lake Superior shoreline.

Locations impacted include...
Ontonagon, Silver City, White Pine, Mirror Lake, Lake of the Clouds
and Black River Harbor.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

If on or near inland lakes or Lake Superior, get out of the water
and move indoors or inside a vehicle. Remember, lightning can strike
out to 10 miles from the parent thunderstorm. If you can hear
thunder, you are close enough to be struck by lightning. Move to
safe shelter now! Do not be caught on the water in a thunderstorm.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4681 8996 4685 8990 4688 8979 4691 8948
      4695 8936 4679 8930 4660 9011 4674 9016
TIME...MOT...LOC 1753Z 256DEG 32KT 4671 9005

Ritzman
Special weather statement, Jul 4, 12:34 PM CST, 1 hour 56 minutes before
Special Weather Statement
National Weather Service Marquette MI
234 PM EDT WED JUL 4 2018

MIZ002-009-041930-
Ontonagon MI-Gogebic MI-
234 PM EDT WED JUL 4 2018

...SPECIAL WEATHER STATEMENT...

At 233 PM EDT/133 PM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from near Silver City to near
Winchester. Movement was east at 30 mph.

Winds in excess of 30 mph and dangerous lightning will be possible
with these storms.

Locations impacted include...
Ontonagon, Marenisco, Watersmeet, Bergland, Rockland, Bruce Crossing,
Mass City, Paulding, Northern Lake Gogebic, Silver City, Greenland
and Norwich.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

If on or near an inland lake, get out of the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.

&&

LAT...LON 4683 8962 4709 8891 4704 8893 4668 8894
      4668 8899 4610 8899 4615 8912 4628 8986
TIME...MOT...LOC 1833Z 268DEG 26KT 4677 8955 4621 8979

Ritzman
Special weather statement, Jul 4, 1:19 PM CST, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Marquette MI
319 PM EDT WED JUL 4 2018

MIZ002>004-009-010-084-042000-
Ontonagon MI-Gogebic MI-Baraga MI-Houghton MI-Southern Houghton MI-
Iron MI-
319 PM EDT WED JUL 4 2018

...SPECIAL WEATHER STATEMENT...

At 318 PM EDT/218 PM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 11 miles east of Ontonagon
to 11 miles west of Watersmeet. Movement was east at 40 mph.

Winds in excess of 30 mph will be possible with these storms.

Locations impacted include...
Baraga, Chassell, Watersmeet, South Range, Rockland, Bruce Crossing,
Paulding, Keweenaw Bay, The Lower Entrance of Portage Canal, Kenton,
Mass City and Nisula.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.

&&

LAT...LON 4708 8905 4710 8899 4706 8830 4606 8890
      4614 8909 4621 8945
TIME...MOT...LOC 1918Z 259DEG 33KT 4693 8909 4626 8941

Ritzman
Special weather statement, Jul 4, 2:07 PM CST, 23 minutes before
Special Weather Statement
National Weather Service Marquette MI
407 PM EDT WED JUL 4 2018

MIZ004-005-010-011-042030-
Marquette MI-Baraga MI-Iron MI-Dickinson MI-
407 PM EDT WED JUL 4 2018

...SPECIAL WEATHER STATEMENT...

At 406 PM EDT/306 PM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from near L'anse to 6 miles west
of Iron River. Movement was east at 35 mph.

Winds in excess of 30 mph will be possible both ahead of and with
these storms.

Locations impacted include...
Iron River, Baraga, L'anse, Crystal Falls, Stambaugh, Covington,
Michigamme, Champion, Alberta, U.S. 141 between Covington and Amasa,
Channing and Squaw Lake.

LAT...LON 4596 8819 4596 8832 4599 8837 4599 8849
      4602 8851 4602 8860 4599 8862 4599 8866
      4602 8869 4603 8884 4607 8893 4642 8872
      4642 8868 4648 8868 4689 8842 4699 8814
      4690 8777 4592 8810
TIME...MOT...LOC 2006Z 283DEG 30KT 4681 8839 4609 8877

Ritzman
Special weather statement, Jul 4, 2:27 PM CST, 3 minutes before
Special Weather Statement
National Weather Service Marquette MI
427 PM EDT WED JUL 4 2018

MIZ004-005-010-011-042115-
Marquette MI-Baraga MI-Iron MI-Dickinson MI-
427 PM EDT WED JUL 4 2018

...SPECIAL WEATHER STATEMENT...

At 425 PM EDT/325 PM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from Skanee to near U.S. 141
between Covington and Amasa to near Stambaugh. Movement was east at
45 mph.

Winds will become westerly with gusts of 30 to 40 mph ahead of
thunderstorms due to outflow winds.

Locations impacted include...
Marquette, Iron Mountain, Ishpeming, Kingsford, Crystal Falls,
Presque Isle, Negaunee, Norway, Felch, Michigamme, Champion and
Little Presque Isle.

LAT...LON 4579 8800 4578 8807 4581 8814 4587 8807
      4592 8810 4599 8837 4599 8849 4602 8851
      4601 8859 4641 8823 4692 8802 4692 8769
      4690 8762 4677 8748 4678 8735 4670 8731
      4633 8747 4576 8791 4576 8796
TIME...MOT...LOC 2025Z 276DEG 40KT 4687 8823 4643 8840 4603 8872

Ritzman

The radar

The Green Bay radar (KGRB), 114 km away, was scanning. The volume nearest the first event began at 20:29 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 1 heavy rain. Local standard time, as filed.

Heavy Rain, Menominee

When
July 4, 2:30 PM CST to 5:00 PM CST
Where
Menominee County, 1.61 mi ESE of Daggett
Reported by
Social Media
Coordinates
45.460, -87.590

There was a public report via social media of three inches of rainfall near Daggett in about a two-hour period.

Thunderstorm Wind, Menominee

When
July 4, 3:05 PM CST to 3:10 PM CST
Where
Menominee County, 5.06 mi SW of Galdner
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
45.470, -87.780

A spotter reported a few 6-8 inch diameter trees along with branches down eight miles west of Stephenson. This was a delayed report, and the time was estimated based on radar.

Thunderstorm Wind, Menominee

When
July 4, 3:11 PM CST to 3:16 PM CST
Where
Menominee County, 0.97 mi E of Stephenson
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Law Enforcement
Coordinates
45.420, -87.600

Law enforcement reported a tree down across County Road 354 near Highway US-41 in Stephenson.

Thunderstorm Wind, Menominee

When
July 4, 3:13 PM CST to 3:18 PM CST
Where
Menominee County, 1.61 mi ESE of Daggett
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
45.460, -87.590

Law enforcement reported trees down just east of Daggett on County Road 358.

Thunderstorm Wind, Menominee

When
July 4, 3:20 PM CST to 3:25 PM CST
Where
Menominee County, 0.97 mi E of Nadeau
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Law Enforcement
Coordinates
45.620, -87.530

Law enforcement reported that a downed tree was blocking County Road 380 near Carney.

Thunderstorm Wind, Menominee

When
July 4, 3:30 PM CST to 3:35 PM CST
Where
Menominee County, 0.97 mi W of Bagley
Measured
55 kt (63 mph) estimated gust
Property damage
$500
Reported by
Social Media
Coordinates
45.550, -87.600

There was a report via social media of a 50-foot pine tree uprooted in Bagley.

Thunderstorm Wind, Menominee

When
July 4, 3:30 PM CST to 3:35 PM CST
Where
Menominee County, 1.19 mi SE of Daggett
Measured
55 kt (63 mph) estimated gust
Property damage
$500
Reported by
Social Media
Coordinates
45.460, -87.600

There was a public report via social media of a large spruce tree snapped at the trunk in Daggett.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2018Every state in 2018This day in weather historyWarnings in Michigan, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 774185, 774189, 774184, 774183, 774186, 774187, 774188.